March  2012, 11(2): 587-626. doi: 10.3934/cpaa.2012.11.587

The non-linear Schrödinger equation with non-periodic potential: infinite-bump solutions and non-degeneracy

1. 

University Science Institute, University of Iceland, Dunhaga 3, 107--Reykjavik, Iceland

2. 

Reykjavik Junior College, Lækjargata 7, 101--Reykjavik, Iceland

Received  September 2010 Revised  January 2011 Published  October 2011

The equation $-\varepsilon^2 \Delta u+F(V(x),u)=0$ is considered in $R^n$. It is assumed that $V$ possesses a set of critical points $B$ for which the values of $V$ and $D^2V$ satisfy certain compactness and uniformity properties. Under appropriate conditions on $F$ the problem is shown to possess for each $b\in B$ and small $\varepsilon>0$ a solution that concentrates at $b$ and has detailed uniformity and decay properties. This enables the construction of solutions that concentrate at arbitrary subsets of $B$ as $\varepsilon\to 0$. Examples are given in which $B$ is infinite and $V$ non-periodic.
Citation: Robert Magnus, Olivier Moschetta. The non-linear Schrödinger equation with non-periodic potential: infinite-bump solutions and non-degeneracy. Communications on Pure & Applied Analysis, 2012, 11 (2) : 587-626. doi: 10.3934/cpaa.2012.11.587
References:
[1]

N. Ackermann, A nonlinear superposition principle and multibump solutions of periodic Schrödinger equations,, J. Funct. Analysis, 234 (2006), 277. doi: 10.1016/j.jfa.2005.11.010. Google Scholar

[2]

S. Angenent, The shadowing lemma for elliptic PDE,, in, (1987), 7. Google Scholar

[3]

V. Coti Zelati and P. H. Rabinowitz, Homoclinic type solutions for a semilinear elliptic PDE on $\R^n$,, Comm. Pure. Appl. Math., 45 (1992), 1217. doi: 10.1002/cpa.3160451002. Google Scholar

[4]

A. Floer and A. Weinstein, Nonspreading wave packets for the cubic Schrödinger equation with a bounded potential,, J. Funct. Analysis, 69 (1986), 397. doi: 10.1016/0022-1236(86)90096-0. Google Scholar

[5]

C. Gui, Existence of multi-bump solutions for non-linear Schrödinger equations via variational method,, Comm. in PDE, 21 (1996), 787. doi: 10.1080/03605309608821208. Google Scholar

[6]

M. K. Kwong, Uniqueness of positive solutions of $\Delta u-u+u^p=0$ in $\R^n$,, Arch. Rational Mech. Anal., 105 (1989), 243. doi: 10.1007/BF00251502. Google Scholar

[7]

R. Magnus, The implicit function theorem and multibump solutions of periodic partial differential equations,, Proceedings of the Royal Society of Edinburgh, 136A (2006), 559. doi: 10.1017/S0308210500005060. Google Scholar

[8]

R. Magnus, A scaling approach to bumps and multi-bumps for nonlinear partial differential equations,, Proceedings of the Royal Society of Edinburgh, 136A (2006), 585. doi: 10.1017/S0308210500005072. Google Scholar

[9]

R. Magnus and O. Moschetta, Non-degeneracy of perturbed solutions of semilinear partial differential equations,, Ann. Aca. Scient. Fennicae, 35 (2010), 75. doi: 10.5186/aasfm.2010.3505. Google Scholar

[10]

O. Moschetta, "The Non-linear Schrödinger Equation: Non-degeneracy and Infinite-bump Solutions,", Ph.D thesis, (2010). Google Scholar

[11]

Y. G. Oh, Existence of semi-classical bound states of nonlinear Schrödinger equations with potentials of the class $(V)_a$,, Commun. Partial Diff. Eq., 13 (1988), 1499. doi: 10.1080/03605308808820585. Google Scholar

[12]

Y. G. Oh, On positive multi-lump bound states of nonlinear Schrödinger equations under multiple well potential,, Comm. Math. Phys., 131 (1990), 223. doi: 10.1007/BF02161413. Google Scholar

[13]

J. M. Ortega, The Newton-Kantorovich theorem,, Amer. Math. Monthly, 75 (1968), 658. doi: 10.2307/2313800. Google Scholar

[14]

M. del Pino and P. Felmer, Multi-peak bound states for nonlinear Schrödinger equations,, Ann. Inst. H. Poincar\'e, 15 (1998), 127. Google Scholar

[15]

M. del Pino and P. Felmer, Semi-classical states of nonlinear Schrödinger equations: a variational reduction method,, Math. Ann., 324 (2002), 1. doi: 10.1007/s002080200327. Google Scholar

[16]

M. del Pino, P. Felmer and K. Tanaka, An elementary construction of complex patterns in nonlinear Schrödinger equations,, Nonlinearity, 15 (2002), 1653. Google Scholar

[17]

P. Rabier and C. Stuart, Exponential decay of the solutions of quasilinear second-order equations and Pohozaev identities,, Journal of Differential Equations, 165 (2000), 199. doi: 10.1006/jdeq.1999.3749. Google Scholar

[18]

L. Schwartz, "Théorie des distributions,", Hermann, (1966). Google Scholar

[19]

C. Stuart, An introduction to elliptic equations in $\R^n$,, in, (1998), 237. Google Scholar

[20]

N. Thandi, "On the Existence of Infinite Bump Solutions of Nonlinear Schrödinger Equations with Periodic Potentials,", Ph.D thesis, (1995). Google Scholar

[21]

J-L. Verger-Gaugry, Covering a ball with smaller equal balls in $\mathbbR^n$,, Discrete and Computational Geometry, 33 (2005), 143. doi: 10.1007/s00454-004-2916-2. Google Scholar

[22]

X. Wang, On concentration of positive bound states of nonlinear Schrödinger equations,, Comm. Math. Phys., 153 (1993), 229. doi: 10.1007/BF02096642. Google Scholar

[23]

M. Weinstein, Modulational stability of the ground states of nonlinear Schrödinger equations,, SIAM J. Math. Anal., 16 (1985), 567. Google Scholar

show all references

References:
[1]

N. Ackermann, A nonlinear superposition principle and multibump solutions of periodic Schrödinger equations,, J. Funct. Analysis, 234 (2006), 277. doi: 10.1016/j.jfa.2005.11.010. Google Scholar

[2]

S. Angenent, The shadowing lemma for elliptic PDE,, in, (1987), 7. Google Scholar

[3]

V. Coti Zelati and P. H. Rabinowitz, Homoclinic type solutions for a semilinear elliptic PDE on $\R^n$,, Comm. Pure. Appl. Math., 45 (1992), 1217. doi: 10.1002/cpa.3160451002. Google Scholar

[4]

A. Floer and A. Weinstein, Nonspreading wave packets for the cubic Schrödinger equation with a bounded potential,, J. Funct. Analysis, 69 (1986), 397. doi: 10.1016/0022-1236(86)90096-0. Google Scholar

[5]

C. Gui, Existence of multi-bump solutions for non-linear Schrödinger equations via variational method,, Comm. in PDE, 21 (1996), 787. doi: 10.1080/03605309608821208. Google Scholar

[6]

M. K. Kwong, Uniqueness of positive solutions of $\Delta u-u+u^p=0$ in $\R^n$,, Arch. Rational Mech. Anal., 105 (1989), 243. doi: 10.1007/BF00251502. Google Scholar

[7]

R. Magnus, The implicit function theorem and multibump solutions of periodic partial differential equations,, Proceedings of the Royal Society of Edinburgh, 136A (2006), 559. doi: 10.1017/S0308210500005060. Google Scholar

[8]

R. Magnus, A scaling approach to bumps and multi-bumps for nonlinear partial differential equations,, Proceedings of the Royal Society of Edinburgh, 136A (2006), 585. doi: 10.1017/S0308210500005072. Google Scholar

[9]

R. Magnus and O. Moschetta, Non-degeneracy of perturbed solutions of semilinear partial differential equations,, Ann. Aca. Scient. Fennicae, 35 (2010), 75. doi: 10.5186/aasfm.2010.3505. Google Scholar

[10]

O. Moschetta, "The Non-linear Schrödinger Equation: Non-degeneracy and Infinite-bump Solutions,", Ph.D thesis, (2010). Google Scholar

[11]

Y. G. Oh, Existence of semi-classical bound states of nonlinear Schrödinger equations with potentials of the class $(V)_a$,, Commun. Partial Diff. Eq., 13 (1988), 1499. doi: 10.1080/03605308808820585. Google Scholar

[12]

Y. G. Oh, On positive multi-lump bound states of nonlinear Schrödinger equations under multiple well potential,, Comm. Math. Phys., 131 (1990), 223. doi: 10.1007/BF02161413. Google Scholar

[13]

J. M. Ortega, The Newton-Kantorovich theorem,, Amer. Math. Monthly, 75 (1968), 658. doi: 10.2307/2313800. Google Scholar

[14]

M. del Pino and P. Felmer, Multi-peak bound states for nonlinear Schrödinger equations,, Ann. Inst. H. Poincar\'e, 15 (1998), 127. Google Scholar

[15]

M. del Pino and P. Felmer, Semi-classical states of nonlinear Schrödinger equations: a variational reduction method,, Math. Ann., 324 (2002), 1. doi: 10.1007/s002080200327. Google Scholar

[16]

M. del Pino, P. Felmer and K. Tanaka, An elementary construction of complex patterns in nonlinear Schrödinger equations,, Nonlinearity, 15 (2002), 1653. Google Scholar

[17]

P. Rabier and C. Stuart, Exponential decay of the solutions of quasilinear second-order equations and Pohozaev identities,, Journal of Differential Equations, 165 (2000), 199. doi: 10.1006/jdeq.1999.3749. Google Scholar

[18]

L. Schwartz, "Théorie des distributions,", Hermann, (1966). Google Scholar

[19]

C. Stuart, An introduction to elliptic equations in $\R^n$,, in, (1998), 237. Google Scholar

[20]

N. Thandi, "On the Existence of Infinite Bump Solutions of Nonlinear Schrödinger Equations with Periodic Potentials,", Ph.D thesis, (1995). Google Scholar

[21]

J-L. Verger-Gaugry, Covering a ball with smaller equal balls in $\mathbbR^n$,, Discrete and Computational Geometry, 33 (2005), 143. doi: 10.1007/s00454-004-2916-2. Google Scholar

[22]

X. Wang, On concentration of positive bound states of nonlinear Schrödinger equations,, Comm. Math. Phys., 153 (1993), 229. doi: 10.1007/BF02096642. Google Scholar

[23]

M. Weinstein, Modulational stability of the ground states of nonlinear Schrödinger equations,, SIAM J. Math. Anal., 16 (1985), 567. Google Scholar

[1]

Daniele Garrisi, Vladimir Georgiev. Orbital stability and uniqueness of the ground state for the non-linear Schrödinger equation in dimension one. Discrete & Continuous Dynamical Systems - A, 2017, 37 (8) : 4309-4328. doi: 10.3934/dcds.2017184

[2]

César E. Torres Ledesma. Existence and concentration of solutions for a non-linear fractional Schrödinger equation with steep potential well. Communications on Pure & Applied Analysis, 2016, 15 (2) : 535-547. doi: 10.3934/cpaa.2016.15.535

[3]

Jaime Angulo, Carlos Matheus, Didier Pilod. Global well-posedness and non-linear stability of periodic traveling waves for a Schrödinger-Benjamin-Ono system. Communications on Pure & Applied Analysis, 2009, 8 (3) : 815-844. doi: 10.3934/cpaa.2009.8.815

[4]

Faustino Sánchez-Garduño, Philip K. Maini, Judith Pérez-Velázquez. A non-linear degenerate equation for direct aggregation and traveling wave dynamics. Discrete & Continuous Dynamical Systems - B, 2010, 13 (2) : 455-487. doi: 10.3934/dcdsb.2010.13.455

[5]

José M. Amigó, Isabelle Catto, Ángel Giménez, José Valero. Attractors for a non-linear parabolic equation modelling suspension flows. Discrete & Continuous Dynamical Systems - B, 2009, 11 (2) : 205-231. doi: 10.3934/dcdsb.2009.11.205

[6]

Diana Keller. Optimal control of a linear stochastic Schrödinger equation. Conference Publications, 2013, 2013 (special) : 437-446. doi: 10.3934/proc.2013.2013.437

[7]

Kaïs Ammari, Thomas Duyckaerts, Armen Shirikyan. Local feedback stabilisation to a non-stationary solution for a damped non-linear wave equation. Mathematical Control & Related Fields, 2016, 6 (1) : 1-25. doi: 10.3934/mcrf.2016.6.1

[8]

Niclas Bernhoff. On half-space problems for the weakly non-linear discrete Boltzmann equation. Kinetic & Related Models, 2010, 3 (2) : 195-222. doi: 10.3934/krm.2010.3.195

[9]

Simon Plazotta. A BDF2-approach for the non-linear Fokker-Planck equation. Discrete & Continuous Dynamical Systems - A, 2019, 39 (5) : 2893-2913. doi: 10.3934/dcds.2019120

[10]

Kurt Falk, Marc Kesseböhmer, Tobias Henrik Oertel-Jäger, Jens D. M. Rademacher, Tony Samuel. Preface: Diffusion on fractals and non-linear dynamics. Discrete & Continuous Dynamical Systems - S, 2017, 10 (2) : ⅰ-ⅳ. doi: 10.3934/dcdss.201702i

[11]

Dmitry Dolgopyat. Bouncing balls in non-linear potentials. Discrete & Continuous Dynamical Systems - A, 2008, 22 (1&2) : 165-182. doi: 10.3934/dcds.2008.22.165

[12]

Dorin Ervin Dutkay and Palle E. T. Jorgensen. Wavelet constructions in non-linear dynamics. Electronic Research Announcements, 2005, 11: 21-33.

[13]

Armin Lechleiter. Explicit characterization of the support of non-linear inclusions. Inverse Problems & Imaging, 2011, 5 (3) : 675-694. doi: 10.3934/ipi.2011.5.675

[14]

Denis Serre. Non-linear electromagnetism and special relativity. Discrete & Continuous Dynamical Systems - A, 2009, 23 (1&2) : 435-454. doi: 10.3934/dcds.2009.23.435

[15]

Feng-Yu Wang. Exponential convergence of non-linear monotone SPDEs. Discrete & Continuous Dynamical Systems - A, 2015, 35 (11) : 5239-5253. doi: 10.3934/dcds.2015.35.5239

[16]

Christopher Grumiau, Marco Squassina, Christophe Troestler. On the Mountain-Pass algorithm for the quasi-linear Schrödinger equation. Discrete & Continuous Dynamical Systems - B, 2013, 18 (5) : 1345-1360. doi: 10.3934/dcdsb.2013.18.1345

[17]

Addolorata Salvatore. Sign--changing solutions for an asymptotically linear Schrödinger equation. Conference Publications, 2009, 2009 (Special) : 669-677. doi: 10.3934/proc.2009.2009.669

[18]

Olivier Goubet, Wided Kechiche. Uniform attractor for non-autonomous nonlinear Schrödinger equation. Communications on Pure & Applied Analysis, 2011, 10 (2) : 639-651. doi: 10.3934/cpaa.2011.10.639

[19]

Tommi Brander, Joonas Ilmavirta, Manas Kar. Superconductive and insulating inclusions for linear and non-linear conductivity equations. Inverse Problems & Imaging, 2018, 12 (1) : 91-123. doi: 10.3934/ipi.2018004

[20]

Pablo Ochoa. Approximation schemes for non-linear second order equations on the Heisenberg group. Communications on Pure & Applied Analysis, 2015, 14 (5) : 1841-1863. doi: 10.3934/cpaa.2015.14.1841

2018 Impact Factor: 0.925

Metrics

  • PDF downloads (7)
  • HTML views (0)
  • Cited by (0)

Other articles
by authors

[Back to Top]